Dear Alice,

A friend of mine takes laxatives to keep her weight under control. The directions on the box say that you should only take two a day for no more than a week. She has been taking two to six a day for two months now. I was wondering what possible physical side effects might result from this kind of activity.

Thank you,
A concerned friend

Dear A concerned friend,

Your friend is very fortunate to have a pal like you who cares about her so much. To speak to the issue at hand, laxatives don't contribute to sustained weight loss and aren't recommended to be used for controlling weight. It's true that using laxatives to try to control weight is commonly associated with eating disorders, and using them for extended periods of time in excess can lead to a number of health concerns, some of which can be life-threatening. 

Some people mistakenly believe that laxatives can force food through the body and out before all the calories and nutrients are absorbed. Laxatives actually work by causing water to be drawn into the large intestine to bulk up the stool and stimulate the muscle of the large intestine to contract and expel its contents. By the time the food residue reaches the large intestine, most of the calories and energy have already been absorbed by the small intestine. Abusing laxatives may also slow down a person's metabolism and may prevent the absorption of some nutrients, potentially leading to nutritional deficiencies. Further, weight loss associated with laxative use is "water weight" and is only temporary. The weight is regained as soon as the person re-hydrates. 

Beyond any short-lived weight changes, there are some significant issues that may result from extensive laxative abuse, including:

  • Dehydration: Dehydration can cause weakness, blurry vision, fainting, kidney damage, and (in cases of severe dehydration) death.
  • Electrolyte imbalance: Electrolytes are minerals (sodium, potassium, calcium, etc.) that are in body fluids in very precise amounts and ratios. Electrolytes are responsible for proper functioning of nerves and muscles. Laxative abuse can upset a person's electrolyte balance and cause improper functioning of vital organs, such as the heart.
  • Laxative dependence: This is when the colon requires larger and larger doses of laxatives to produce bowel movements. People can often become so dependent on laxatives that their body loses the ability to produce bowel movements on its own without the aid of laxatives.

Abusing laxatives in an attempt to control body weight may be a sign of an eating disorder. The psychological issues involved with eating disorders are intense and are best addressed with the help of a mental health professional or other health care provider. You might want to tell your friend that you're worried about her and encourage her to seek appropriate care. Consider sharing with your friend that she may benefit from checking out those resources, and if she wants some support, you could even offer to go with her.

Some temporary symptoms that may occur if and when your friend decides to stop using the laxatives include:

  • Constipation
  • Bloating or feeling full
  • Temporary weight gain (due to fluid retention)

These symptoms can be especially disturbing to a person who has concerns with their weight. The body will take some time to adjust back to a natural state of regulating its own bowel movements, but your friend's body will likely adjust over time after stopping the laxative use. In the meantime, healthy eating habits, getting enough fiber, drinking plenty of water and getting some regular physical activity can all help the body regain control in regulating itself. 

Best wishes to you and your friend!

Alice!

Submit a new response

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
CAPTCHA
This question is for testing whether or not you are a human visitor and to prevent automated spam submissions.

Vertical Tabs